Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Goodland, KS

July 22, 2018Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 22, 2018, 6:38 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 6:38 PM MDT (00:38 UTC)
Expired
Jul 22, 2018, 9:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WGUS53 KGLD 230038
FFWGLD
COC017-230345-
/O.NEW.KGLD.FF.W.0030.180723T0038Z-180723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
638 PM MDT SUN JUL 22 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  West central Cheyenne County in east central Colorado...

* Until 945 PM MDT.

* At 637 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Kit Carson, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3892 10280 3871 10280 3873 10315 3893 10312

$$

024
2 follow-up statements
530 
WGUS73 KGLD 230126
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
726 PM MDT SUN JUL 22 2018

COC017-230345-
/O.CON.KGLD.FF.W.0030.000000T0000Z-180723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
726 PM MDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
WEST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 725 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Kit Carson, Wild Horse and Aroya. 

In-bank rises will be possible along the Big Sandy and Wild Horse 
creeks through tonight in southwest Cheyenne County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3892 10280 3871 10280 3873 10315 3893 10312

$$

024
606 
WGUS73 KGLD 230343
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
943 PM MDT SUN JUL 22 2018

COC017-230352-
/O.EXP.KGLD.FF.W.0030.000000T0000Z-180723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
943 PM MDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 945 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3892 10280 3871 10280 3873 10315 3893 10312

$$

024

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:56 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 22, 5:56 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
556 PM MDT Sun Jul 22 2018

.SHORT TERM...(This afternoon through Monday night)
Issued at 215 PM MDT Sun Jul 22 2018

Overview: The Tri-State area remains situated on the N/NE
periphery of an upper level ridge (centered invof New Mexico) at
the southern fringe of W-NW flow aloft. Forecast considerations
and expectations are essentially the same as yesterday.

Today-Tonight: Small amplitude perturbations on/near the
tropopause (150-175 mb level) will continue to round the northern
periphery of the ridge from the Desert SW/4-Corners region into
portions of the Rockies and High Plains this afternoon through
tonight -- though the influence of these high altitude waves
cannot be ascertained with much confidence -- and mid-level
features (e.g. MCVs) generated by persistent upstream convection
are more likely to influence convective evolution. Low-level
forcing will remain confined to shallow convergence invof a weak
SFC-H85 trough in the lee of the Rockies. 18Z HRRR and 12Z NAM
NEST simulated reflectivity forecasts suggest a familiar scenario
in which scattered upstream convection grows upscale into loosely
organized clusters that slowly propagate E/SE into eastern CO and
far western KS this evening (00-08Z). Effective deep-layer shear
on the order of 25-30 knots, moderate MLCAPE (1000-2000 J/kg) and
weak forcing suggest organization will primarily be multicellular
in nature. A few storms will be capable of producing brief/sporadic
downbursts in eastern CO between 6-10 pm MDT. Locally heavy
rainfall and isolated flash flooding will certainly remain
possible (primarily in eastern CO) given weak steering flow
and above normal PWAT values (1.2" to 1.4"). Expect convection to
wane by midnight -- though there is a slim chance that upstream
convection in SD/NE may propagate southward into portions of
north-central and northwest KS between 08-15Z Monday morning.

Monday-Monday night: There will be relatively little change in
the synoptic pattern, however, with ongoing convection possible
(perhaps likely) over and upstream of the Tri-State area Monday
morning, confidence remains very low w/regard to convective
evolution Monday aft/eve into Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 116 PM MDT Sun Jul 22 2018

Upper high pressure remains centered over the Four Corners region on
Tuesday with ridging across the western half of the country. To the
east, a trough stretches over the eastern CONUS, placing the High
Plains under northwest flow aloft. Meanwhile, an upper closed low
spins over south central Canada. Throughout the day, surface high
pressure slides east of the High Plains, allowing moisture to filter
back into the area. This enables thunderstorm chances to return to
the forecast Tuesday night as a shortwave passes through.

A cold front enters the High Plains midweek and stalls, providing a
focus for storm development. As the week progresses, the upper low
in Canada pushes southeast into the Upper Midwest and ridging
retrogrades towards the west coast. Northwest flow prevails through
the end of the weekend, and multiple disturbances generate shower
and thunderstorm chances throughout the remainder of the long term
period.

Overall, wet and cooler conditions are anticipated with ample
moisture in place. Will definitely need to keep an eye on the
potential for heavy rainfall during this timeframe. High
temperatures rise from the 80s on Tuesday to the upper 80s/low 90s
on Wednesday before falling into the upper 70s/low 80s on Thursday
and Friday. The weekend looks a tad warmer with highs in the 80s
across the region. Low temperatures range from the upper 50s to mid
60s throughout the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 529 PM MDT Sun Jul 22 2018

VFR conditions are expected through the 00Z TAF period at GLD.
Isolated thunderstorms at GLD after 02Z will become more numerous
between 04Z-06Z. Thunderstorms will decrease in coverage with a
few storms persisting through the early morning hours. Light winds
are expected to turn to the north and become gusty after 18Z.

VFR conditions are expected through the 00Z TAF period at MCK with
isolated storm possible after 04Z through the early morning hours
on Monday. Light winds are expected to turn to the north and
become gusty after 15Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jul 22, 10:31 AM MDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1031 AM MDT Sun Jul 22 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1031 AM MDT Sun Jul 22 2018 /1131 AM CDT Sun Jul 22 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms will develop in the mountains
and foothills of Colorado this afternoon and track slowly east into
extreme western Kansas this evening and tonight. A few storms may
briefly become severe, with a primary threat of damaging winds. The
potential for isolated severe weather will be greatest along and
west of Highway 27 between 6 PM and 10 PM MDT this evening. Locally
heavy rainfall and isolated flash flooding will also be possible,
primarily along and west of Highway 27.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Scattered thunderstorms will affect portions of the Tri-State area
during the afternoon and evening hours Wednesday through Saturday.
A few severe storms capable of producing damaging winds will be
possible each day. Heavy rainfall and isolated flash flooding will
also remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Special weather statement, Jul 22, 5:35 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
535 PM MDT SUN JUL 22 2018

COZ091-230000-
Kit Carson County CO-
535 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Seibert, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seibert.

This includes Interstate 70 in Colorado between mile markers 394 and
407.

LAT...LON 3934 10290 3915 10267 3904 10289 3904 10298
      3925 10310
TIME...MOT...LOC 2335Z 326DEG 17KT 3924 10295

024
Special weather statement, Jul 22, 5:39 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM MDT SUN JUL 22 2018

COZ091-230000-
Kit Carson County CO-
539 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
600 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bethune, or 8 miles northeast of Stratton, moving
south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratton and Bethune.

This includes Interstate 70 in Colorado between mile markers 418 and
433.

LAT...LON 3946 10262 3947 10239 3919 10232 3918 10267
TIME...MOT...LOC 2339Z 358DEG 20KT 3940 10251

024
Special weather statement, Jul 22, 5:45 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
545 PM MDT SUN JUL 22 2018

COZ092-230000-
Cheyenne County CO-
545 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kit Carson, or 31 miles south of Flagler, moving
south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson and Wild Horse.

LAT...LON 3889 10311 3892 10288 3872 10277 3867 10311
TIME...MOT...LOC 2345Z 348DEG 11KT 3884 10298

024
Special weather statement, Jul 22, 6:01 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT SUN JUL 22 2018

COZ092-230015-
Cheyenne County CO-
601 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm
near Wild Horse, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kit Carson and Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 10310 3892 10282 3862 10278 3862 10317
      3864 10317
TIME...MOT...LOC 0001Z 003DEG 17KT 3881 10299

024
Special weather statement, Jul 22, 6:04 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
604 PM MDT SUN JUL 22 2018

COZ090-091-230015-
Kit Carson County CO-Yuma County CO-
604 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 615 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Bonny Reservoir, moving south at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 194 and 214.

LAT...LON 3968 10237 3967 10210 3938 10210 3939 10244
TIME...MOT...LOC 0004Z 003DEG 17KT 3956 10226

024
Special weather statement, Jul 22, 6:20 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
620 PM MDT SUN JUL 22 2018

COZ092-230045-
Cheyenne County CO-
620 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 645 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Kit Carson, or 33 miles south of Flagler, moving south
at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3890 10314 3891 10283 3867 10275 3866 10315
TIME...MOT...LOC 0020Z 338DEG 6KT 3881 10300

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:01 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 22, 6:04 PM MDTSpecial Weather StatementGLDKit Carson11 min
Jul 22, 6:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 22, 6:22 PM MDTSevere Thunderstorm WarningGLDKit Carson38 min
Jul 22, 6:24 PM MDTSevere Thunderstorm WarningGLDCheyenne51 min
Jul 22, 7:03 PM MDTSpecial Weather StatementGLDKit Carson12 min
Jul 22, 7:08 PM MDTSpecial Weather StatementGLDYuma22 min
Jul 22, 7:31 PM MDTSpecial Weather StatementGLDKit Carson14 min
Jul 22, 7:43 PM MDTSpecial Weather StatementGLDYuma17 min
Jul 22, 7:45 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jul 22, 7:57 PM MDTSpecial Weather StatementGLDYuma18 min
Jul 22, 8:01 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 22, 8:15 PM MDTSevere Thunderstorm WarningGLDYuma45 min
Jul 22, 8:17 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Jul 22, 8:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jul 22, 9:57 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma48 min
Jul 22, 10:14 PM MDTFlash Flood WarningGLDKit Carson, Yuma3 hr
Jul 22, 11:15 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jul 23, 8:38 AM MDTSpecial Weather StatementGLDYuma22 min
Jul 23, 9:03 AM MDTSpecial Weather StatementGLDYuma27 min
Jul 23, 9:31 AM MDTSpecial Weather StatementGLDYuma14 min
Jul 23, 10:22 AM MDTFlash Flood WatchGLDCheyenne, Kit Carson14 hr
Jul 23, 4:44 PM MDTSpecial Weather StatementGLDCheyenne46 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.